Texas, 2020

Heat in Texas, August 15 to 16, 2020

August 15 to 16, 2020 · NWS SHV · 21 events in 21 counties and zones

An upper level ridge centered over Central Texas and Eastern New Mexico continued to provide strong sinking motion and thus compressional heating over East Texas, Southeast Oklahoma, and Western Louisiana, resulting in temperatures climbing into the upper 90s to in excess of 100 degrees across these areas during August 15th-16th. Little mixing of dewpoints occurred during this period of time,…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge centered over Central Texas and Eastern New Mexico continued to provide strong sinking motion and thus compressional heating over East Texas, Southeast Oklahoma, and Western Louisiana, resulting in temperatures climbing into the upper 90s to in excess of 100 degrees across these areas during August 15th-16th. Little mixing of dewpoints occurred during this period of time, with resultant heat indices ranging from 105-110 degrees. These temperatures cooled slightly as a weak mid-August cold front moved through the region during the early morning hours of the 17th, providing slightly cooler but drier air through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 15, 8:55 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 15, 8:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
955 AM CDT Sat Aug 15 2020

.UPDATE...

No update is needed to the overnight forecast package at this
time.

/44/

&&

.PREV DISCUSSION... /issued 521 AM CDT Sat Aug 15 2020/

AVIATION...

Some mid and high clouds this morning across our airspace and even
some elevated showers earlier in the vicinity of the MLU terminal.
Also seeing low temp/dewpoint spreads at the ELD and MLU terminals
and thus, cannot rule out a brief VSBY restriction this morning,
otherwise isolated convection will be possible near and south of
the MLU terminal but coverage does not warrant a mention in the
12z TAF package.

13

PREV DISCUSSION... /issued 403 AM CDT Sat Aug 15 2020/

SHORT TERM.../Today through Sunday Night/

Subtle features will result in isolated to widely scattered
convection today but the heat will continue to be the main concern
through Sunday before changes to the forecast are in the offering
by Sunday Night in the form of a rare mid August cold front.

Upper ridge this morning is centered across the Tx Hill Country
into Eastern NM leaving our region in deep northerly flow aloft.
Trough axis was very apparent this morning in water vapor imagery
across the Tenn Valley with rather clean northerly flow across our
region. However, we are beginning to see some isolated showers
across portions of NE LA this morning and this is elevated
activity that is forming along 700mb thetae ridging that
currently extends from NW LA into EC MS. Another feature of this
nature extends across E AR into N MS with convection having formed
on this boundary earlier this morning near Little Rock but has
sense dissipated. As we go through the remainder of the morning,
these two features will continue moving southward in this
northerly flow aloft and could provide the forcing necessary for
isolated to widely scattered convection this morning. This
afternoon, convection will be tied to heating with the greatest
coverage possible across EC LA but still only slight chance
coverage. Left the Heat Advisory unchanged for today as near
triple digit temperatures will once again be possible across our
western half and while we will see some mixing down of dewpoints
this afternoon, heat indices will still climb into the 104-109
degree range. Will let future shift extend the Heat Advisory into
Sunday which appears necessary across at least most of the
current advisory location ahead of the cold front Sunday Night.

Pops on Sunday will be isolated variety and mainly confined to our
eastern and southern third and heat driven as there will remain
little change in our upper level pattern. The leading edge of the
cooler, drier airmass in the form of a cold front will begin
backdooring itself into our northern most zones late Sunday Night
and may make it as far south as the I-20 Corridor of N LA by
sunrise Monday Morning. The front should come in dry but there are
some indications that the ridge to our west will breakdown
sufficiently enough that a strong disturbance aloft will be moving
eastward towards the I-35/I-45 Corridors of Central Texas and
into our extreme western zones just prior to sunrise on Monday.
Have thus increased pops to low end chance variety across our
western third for late Sunday Night.

13

LONG TERM.../Monday through Saturday/

Our region will remain in NW Flow aloft as upper level ridging will
remain anchored over the Great Basin Region of the Western CONUS
along with a trough axis across the Appalachian Region of the
Eastern CONUS. Showers and thunderstorms will be possible during the
overnight hours Sunday night into Monday morning as cold front moves
through the region. A slight chance of showers and thunderstorms
will remain throughout the day Monday, as the front is expected to
stall across portions of North and East Texas during the day on
Monday. Surface High pressure will build into the region by Monday
evening behind the front, as it continues to slowly push into
Central Texas and toward the Louisiana/Texas Gulf Coast. Northerly
winds in wake of the front will bring in a noticeably drier and
cooler airmass to the region through the extended period with
highs in the upper 80s to low 90s along with dewpoints in the low
to mid 60s. Weather conditions should remain mostly dry across the
region on Tuesday. However, a sfc low will develop Tuesday night
near the Florida Panhandle along the the frontal boundary from the
previous days, that will become stationary across the Northern
Gulf Coast. The low will slowly move westward toward the
Louisiana/Texas Gulf Coast Wednesday. Rain chances will return to
portions of our Deep East Texas and Central Louisiana zones by
Wednesday afternoon, with chances expanding northwestward across
the region through the remainder of the week. Convection will be
at its greatest coverage during the peak heating hours, and should
diminish after sunset each evening. The best precip chances will
be along and south of the Interstate 20 corridor, closer to the
low.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  77  99  73 /  20  10  10  10
MLU  95  75  96  69 /  20  10  20  20
DEQ  96  73  96  68 /  10  10  10  10
TXK  95  74  95  68 /  10  10  10  10
ELD  94  73  94  67 /  20  10  20  20
TYR 101  78 100  74 /  10  10  10  30
GGG 100  77 100  73 /  10  10  10  30
LFK  99  77 100  75 /  10  10  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ070.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001-002-010-011-
     017-018.

OK...Heat Advisory until 8 PM CDT this evening for OKZ077.

TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

13/20/44
Hazardous weather outlook, Aug 15, 6:03 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
703 AM CDT Sat Aug 15 2020

ARZ050-051-059>061-071>073-LAZ003>006-012>014-019>022-161215-
Sevier-Howard-Little River-Hempstead-Nevada-Lafayette-Columbia-
Union-Webster-Claiborne-Lincoln-Bienville-Jackson-Ouachita-Winn-
Grant-Caldwell-La Salle-
703 AM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...Today and Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible today across portions of Southwest Arkansas and Northcentral
Louisiana. An isolated strong thunderstorm can not be ruled out,
with locally gusty winds and brief heavy rainfall possible before
diminishing this evening. Otherwise, hot and humid conditions will
continue with heat indices between 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A cool front moves through the region Sunday through Monday,
bringing additional chances of rain across the region. Drier air
will move into the region in wake of the frontal passage, reducing
heat index readings below 100 degrees for the upcoming work week.
Rain chances to return by the end of the week as a disturbance
develops along the Northern Gulf Coast.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

ARZ070-LAZ001-002-010-011-017-018-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-161215-
Miller-Caddo-Bossier-De Soto-Red River-Sabine-Natchitoches-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
703 AM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

Hot and humid conditions are expected today across Southeast
Oklahoma, East Texas, extreme Southwest Arkansas, and Western
Louisiana, as temperatures climb into the mid 90s to near 100
degrees. When combined with the high humidity, heat indices will
range from 105-110 degrees. Thus, a Heat Advisory is in effect
through 8 pm this evening. In addition, isolated to widely
scattered showers and thunderstorms will be possible this
afternoon over portions of East Texas and Western Louisiana,
before diminishing by this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A cool front will move through the region Sunday through Monday,
bringing additional chances of rain across the region. Drier air
will move into the region in wake of the frontal passage, reducing
heat index readings below 100 degrees for the upcoming work week.
Rain chances to return by the end of the week as a disturbance
develops along the Northern Gulf Coast.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Morris

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 15, 9:00 AM CST to August 16, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908573, 908575, 908576, 908577, 908578, 908579, 908580, 908582, 908583, 908584, 908585, 908586, 908587, 908588, 908589, 908590, 908591, 908593, 908594, 908595, 908596.